Format

Send to

Choose Destination
See comment in PubMed Commons below
Arch Pathol Lab Med. 2003 Feb;127(2):E67-9.

Pulmonary embolization of bovine collagen.

Author information

1
Department of Pathology, The Johns Hopkins Medical Institutions, Baltimore, Md., USA.

Abstract

A bovine collagen matrix is sometimes used as a delivery medium during direct intratumoral injection of a chemotherapeutic agent. The bovine collagen enhances the dose and duration of local drug delivery and limits systemic toxicity. Although this strategy is advocated as a means of easy and effective delivery of chemotherapeutic drugs, the associated risks are not well defined. We report the case of a 71-year-old man with hepatocellular carcinoma who underwent weekly intratumoral injections of cisplatin in a bovine collagen matrix. During the third injection, he suddenly and unexpectedly underwent cardiac arrest and died. An autopsy disclosed diffuse occlusion of the pulmonary microcirculation by bovine collagen. The collagen emboli were associated with an inflammatory infiltrate typical of bovine collagen-induced hypersensitivity. This case identifies a fatal complication of intratumoral chemotherapy injections using a bovine collagen matrix, which does not appear to have been previously reported. This case underscores the valuable role of the traditional autopsy examination as a means of identifying possible complications of novel oncologic strategies, which are being rapidly developed and implemented.

[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Allen Press, Inc.
    Loading ...
    Support Center